Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Exact controllability and stabilizability
of the Korteweg-de Vries equation

Authors: David L. Russell and Bing-Yu Zhang
Journal: Trans. Amer. Math. Soc. 348 (1996), 3643-3672
MSC (1991): Primary 35K60, 93C20
MathSciNet review: 1360229
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we consider distributed control of the system described by the Korteweg-de Vries equation

 \begin{equation*}% \partial _t % u + % u % \partial _x u + % \partial _x^3 u = f \tag {i}\label {star} \end{equation*}

on the interval $0\leq x\leq 2\pi , \, t\geq 0 $, with periodic boundary conditions

 \begin{equation*}\partial ^k_x u(2\pi , t ) = \partial ^k_x u(0,t) , \quad k=0,1,2, \tag {ii}\label {2star} \end{equation*}

where the distributed control $f\equiv f(x,t)$ is restricted so that the ``volume'' $\int ^{2\pi }_0 u(x,t) dx $ of the solution is conserved. Both exact controllability and stabilizibility questions are studied for the system. In the case of open loop control, if the control $f$ is allowed to act on the whole spatial domain $(0,2\pi )$, it is shown that the system is globally exactly controllable, i.e., for given $T> 0$ and functions $\phi (x)$, $\psi (x)$ with the same ``volume'', one can alway find a control $f$ so that the system (i)--(ii) has a solution $u(x,t)$ satisfying

\begin{displaymath}u(x,0) = \phi (x) , \qquad \quad u(x,T) = \psi (x) .\end{displaymath}

If the control $f$ is allowed to act on only a small subset of the domain $(0,2\pi )$, then the same result still holds if the initial and terminal states, $\psi $ and $\phi $, have small ``amplitude'' in a certain sense. In the case of closed loop control, the distributed control $f$ is assumed to be generated by a linear feedback law conserving the ``volume'' while monotonically reducing $\int ^{2\pi }_0 u(x,t)^2 dx $. The solutions of the resulting closed loop system are shown to have uniform exponential decay to a constant state. As in the open loop control case, a small amplitude assumption is needed if the control is allowed to act on only a small subdomain. The smoothing property of the periodic (linear) KdV equation discovered recently by Bourgain has played an important role in establishing the exact controllability and stabilizability results presented in this paper.

References [Enhancements On Off] (What's this?)

  • 1. J. L. Bona and R. Smith, The initial-value problem for the Korteweg-de Vries equation, Philos. Trans. Roy. Soc. London Ser. A 278 (1975), no. 1287, 555–601. MR 0385355
  • 2. J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. I. Schrödinger equations, Geom. Funct. Anal. 3 (1993), no. 2, 107–156. MR 1209299, 10.1007/BF01896020
  • 3. J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. II. The KdV-equation, Geom. Funct. Anal. 3 (1993), no. 3, 209–262. MR 1215780, 10.1007/BF01895688
  • 4. A. E. Ingham, Some trigonometrical inequalities with application to the theory of series, Math. A., 41(1936), 367 -- 379.
  • 5. Tosio Kato, On the Cauchy problem for the (generalized) Korteweg-de Vries equation, Studies in applied mathematics, Adv. Math. Suppl. Stud., vol. 8, Academic Press, New York, 1983, pp. 93–128. MR 759907
  • 6. Carlos E. Kenig, Gustavo Ponce, and Luis Vega, The Cauchy problem for the Korteweg-de Vries equation in Sobolev spaces of negative indices, Duke Math. J. 71 (1993), no. 1, 1–21. MR 1230283, 10.1215/S0012-7094-93-07101-3
  • 7. Vilmos Komornik, David L. Russell, and Bing Yu Zhang, Stabilisation de l’équation de Korteweg-de Vries, C. R. Acad. Sci. Paris Sér. I Math. 312 (1991), no. 11, 841–843 (French, with English summary). MR 1108503
  • 8. V. Komornik, D. L. Russell and B. -Y. Zhang, Control and stabilization of the Korteweg-de Vries equation on a periodic domain, submitted to J. Differential Equations.
  • 9. Robert M. Miura, The Korteweg-de Vries equation: a survey of results, SIAM Rev. 18 (1976), no. 3, 412–459. MR 0404890
    Robert M. Miura, Errata: “The Korteweg-deVries equation: a survey of results” (SIAM Rev. 18 (1976), no. 3, 412–459), SIAM Rev. 19 (1977), no. 4, vi. MR 0467039
  • 10. Robert M. Miura, Clifford S. Gardner, and Martin D. Kruskal, Korteweg-de Vries equation and generalizations. II. Existence of conservation laws and constants of motion, J. Mathematical Phys. 9 (1968), 1204–1209. MR 0252826
  • 11. A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. MR 710486
  • 12. Lord Rayleigh, On waves, Phil. Mag., 1(1876), 257 -- 279.
  • 13. David L. Russell, Computational study of the Korteweg-de Vries equation with localized control action, Distributed parameter control systems (Minneapolis, MN, 1989) Lecture Notes in Pure and Appl. Math., vol. 128, Dekker, New York, 1991, pp. 195–203. MR 1108858
  • 14. David L. Russell, Controllability and stabilizability theory for linear partial differential equations: recent progress and open questions, SIAM Rev. 20 (1978), no. 4, 639–739. MR 508380, 10.1137/1020095
  • 15. D. L. Russell and Bing Yu Zhang, Controllability and stabilizability of the third-order linear dispersion equation on a periodic domain, SIAM J. Control Optim. 31 (1993), no. 3, 659–676. MR 1214759, 10.1137/0331030
  • 16. David L. Russell and Bing Yu Zhang, Smoothing and decay properties of solutions of the Korteweg-de Vries equation on a periodic domain with point dissipation, J. Math. Anal. Appl. 190 (1995), no. 2, 449–488. MR 1318405, 10.1006/jmaa.1995.1087
  • 17. J. C. Saut and R. Temam, Remarks on the Korteweg-de Vries equation, Israel J. Math. 24 (1976), no. 1, 78–87. MR 0454425
  • 18. R. Temam, Sur un problème non linéaire, J. Math. Pures Appl. (9) 48 (1969), 159–172 (French). MR 0261183
  • 19. B. -Y. Zhang, Some results for nonlinear dispersive wave equations with applications to control, Ph. D thesis, University of Wisconsin-Madison, 1990.
  • 20. Z. J. Yang, Exact solitary wave solutions to a class of generalized odd-order KdV equations, Internat. J. Theoret. Phys. 34 (1995), no. 4, 641–647. MR 1330356, 10.1007/BF00674959

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35K60, 93C20

Retrieve articles in all journals with MSC (1991): 35K60, 93C20

Additional Information

David L. Russell
Affiliation: Department of Mathematics, Virginia Polytechnic Institute and State University, Blacksburg, Virginia 24061-123

Bing-Yu Zhang
Affiliation: Department of Mathematical Sciences, University of Cincinnati, Cincinnati, Ohio 45221

Received by editor(s): May 12, 1994
Additional Notes: Supported in part by NSF Grant DMS-9402838. Reproduction in whole or in part is permitted for U.S. Government purposes.
Article copyright: © Copyright 1996 American Mathematical Society